Alert archive / Colorado / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 174, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this severe thunderstorm warning at Aug 15, 2004, 4:10 PM MDT for Weld County, Colorado. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 15, 2004, 4:10 PM MDT (22:10 UTC)
- Expired
- Aug 15, 2004, 5:00 PM MDT
- In force
- 50 min
- Issued by
- NWS Denver/Boulder, CO
- Area
- Counties, with a storm outline in the text
County Weld County, CO
The radar
The Cheyenne radar (KCYS), 46 km from the middle of the area, began a volume at 22:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 10.2 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 357 J/kg
- Mixed-layer CIN
- -300 J/kg
- Mixed-layer LCL
- 1614 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- -14 m²/s²
- 0-3 km storm-relative helicity
- 55 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS55 KBOU 152210 SVRBOU COC123-152300- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DENVER CO 410 PM MDT SUN AUG 15 2004 THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRAL WELD COUNTY IN NORTHEAST COLORADO * UNTIL 500 PM MDT * AT 410 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 8 MILES EAST OF ROCKPORT...OR ABOUT 21 MILES SOUTH OF CHEYENNE...MOVING SOUTHEAST AT 15 MPH. LOCATIONS IN THE WARNING INCLUDE...BUT ARE NOT LIMITED TO...AULT... BRIGGSDALE...PURCELL AND ROCKPORT. VERY LARGE HAIL IS POSSIBLE WITH THIS SEVERE THUNDERSTORM. IF YOU ARE IN THE PATH OF THE STORM...PUT YOUR CAR IN A GARAGE AND MOVE TO A SUBSTANTIAL SHELTER. LAT...LON 4094 10445 4094 10480 4055 10475 4056 10425 $$ RTG
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 15, 3:30 PM MDT, 40 minutes earlier.
Area forecast discussion, Aug 15, 3:30 PM MDT, 40 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DENVER CO 330 PM MDT SUN AUG 15 2004 .SHORT TERM DISCUSSION...LOW TOP CONVECTION OVER THE MOUNTAINOUS TERRAIN...PARK COUNTY AND ALONG A WIND CONVERGENCE BOUNDARY IN ELBERT AND EASTERN ARAPAHOE/ADAMS COUNTIES HAS BEEN SLOW TO DEVELOP THIS AFTERNOON DUE IN PART TO A GRADUAL REDUCTION IN MOISTURE AND SOME STABILIZATION AT MID-LEVELS. ON THE PLAINS...AREAS SHROUDED IN FOG AND LOW CLOUDS NEARLY ALL MORNING STILL PRETTY MUCH DEVOID OF CLOUDS AT THIS HOUR. MM5 OMEGA AND SFC THETA-E FIELDS ONLY GRIDS TO PICK UP ON THE POTENTIAL INSTABILITY AXIS ASSOCIATED WITH THE WIND CONVERGENCE BOUNDARY EAST OF THE DENVER METRO AREA. BOUNDARY HAS SHOWN VERY SLOW WESTWARD PROGRESS PAST COUPLE OF HOURS. MAY SEE ONE OR TWO T-STORMS POP ALONG THIS BOUNDARY NEXT FEW HOURS...BUT SHEAR AND INSTABILITY NOT LOOKING ALL THAT FAVORABLE FOR DEEP CONVECTION. SAME GOES FOR THE ISOLATED T-STORMS TRYING TO FORM OVER THE FRONT RANGE AND CHEYENNE RIDGE. MAY SEE ONE OR TWO OF THESE CELLS ROLL OFF THE HIGHER TERRAIN AND OVER THE URBAN CORRIDOR LATE THIS AFTERNOON. GUSTY WINDS AND LIGHTNING THE MAIN THREAT AS SFC DEW POINTS ALONG THE FOOTHILLS HAVE DROPPED INTO THE 40S IN MANY AREAS EVEN WITH LIGHT E/SELY LOW-LEVEL FLOW. OVERNIGHT...GRIDS SHOW SLY LOW LEVEL FLOW ADVECTING HIGHER DEWPT AIR UP INTO LINCOLN CTY AND NERN CORNER OF THE STATE. SHOULD SEE AT LEAST PATCHY FOG FORMING AGAIN AFTER MIDNIGHT IN AREAS EAST OF A FORT MORGAN TO KIOWA LINE. ON MONDAY...COLD FRONT IN NERN WY AND SD ATTM PROGGED TO SLIDE SWRD DOWN THE I-25 URBAN CORRIDOR BY AROUND 12Z...THEN SEWRD ACRS THE NERN PLAINS OF COLORADO DURING THE MORNING. INITIALLY NLY POST- FRONTAL FLOW SHOULD LOWER SFC DEWPTS AND WARM TEMPS DURING THE MORNING WITH FLOW DOWNSLOPING OFF THE CHEYENNE RIDGE. BUT BY EARLY AFTERNOON...GRIDS SHOULD WINDS TURNING ELY AND SPEEDS INCREASING AS A SECOND SURGE OF HIGH PRESSURE AIR PUSHES SWRD THRU NERN CO. SEE A FAIRLY RESPECTABLE JUMP IN DEWPTS AND THETA-E VALUES WITH ARRIVAL OF THIS SURGE. SHOULD SEE STORMS FIRING FIRST OVER THE FRONT RANGE AROUND MIDDAY...BEFORE SPREADING ONTO THE PLAINS. NRN FOOTHILLS AND LARIMER CTY MAY SEE A FEW HVY RAINERS BY MID-AFTERNOON WITH FAVORABLE SELY UPSLOPE FLOW. HAVE GONE WITH SCATTERED POPS EVERYWHERE EXCEPT IN THE NRN MTN VALLEYS AND OUT NEAR NORTHEAST CORNER OF THE STATE. FINALLY...TEMPS PROBABLY ABOUT THE SAME AS TODAY. MAY EVEN SEE A FEW LATE DAY STORMS ON THE PLAINS GOING SEVERE. .LONG TERM DISCUSSION...MON NGT-WED...MDLS KEEP NWLY FLO ALF ACRS CNTRL RCKYS AS UPR RDG REMAINS ENTRENCHED OVER WRN U.S. THE AIR MASS ACRS THE FCST AREA WILL REMAIN MOIST AND UNSTABLE WITH LATE DAY HEATING. CAPES FM FCST UPR AIR SOUNDINGS ON MON NGT RANGE FM OVER 200J/KG IN THE HI COUNTRY TO NEARLY 1100J/KG OVR PLAINS ON MON NGT. CAPES ARE FCST TO BE LWR ON TUE AFTN AND EVE BUT MDLS SHW QUITE A BIT OF PCPN. ON WED A GUD SHT WV WILL ADD LIFT TO THE AIR MASS IN FORM UPWRD Q-G FORCING AND PVA. WILL KEEP MOST POPS SCT DURING AFTNS AND EVES THRU PRD. TEMPS WILL REMAIN AT OR BLO SEASONAL NORMS WITH WED THE COOLEST DAY AS SURFACE HI PRES SPREADS S OVR HI PLAINS. WILL MAKE ONLY SML ADJUSTMENTS TO GFS MOS TEMP GUIDANCE. IN EXTENDED PERIOD...THU-SUN...MDLS MAINTAIN UPR RDG OVR WRN U.S. WITH CONTD MOIST NWLY FLO ALF ACRS CNTRL RCKYS. SHT WVS EMBEDDED IN NWLY FLO ALF WILL ONLY BRUSH STATE AS MAIN JET STREAM FLO WILL REMAIN WELL TO NE OF AREA. WILL KEEP CHC OF AFTN AND EVE CONVCTN EACH DAY THRU PRD. TEMPS WILL GENERALLY BE BLO SEASONAL NORMS. && .BOU...WATCHES/WARNINGS/ADVISORIES...NONE. && BAKER/GARD...WFO BOULDER
Hazardous weather outlook, Aug 15, 12:42 PM MDT, 3 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE DENVER CO 1242 PM MDT SUN AUG 15 2004 COZ030>051-161200- JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/ NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/ SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/ EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES- NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY- 1242 PM MDT SUN AUG 15 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT ISOLATED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON OVER THE FRONT RANGE...PARK COUNTY AND ALONG A WIND CONVERGENCE BOUNDARY SITTING NEARLY STATIONARY ACROSS ELBERT AND EASTERN ARAPAHOE COUNTIES. ONE OR TWO STORMS MAY DRIFT OFF THE FOOTHILLS AND OVER THE I-25 URBAN CORRIDOR LATE THIS AFTERNOON AND EARLY THIS EVENING. FARTHER OUT ACROSS THE NORTHEAST PLAINS OF COLORADO...THE ATMOSPHERE SHOULD REMAIN CAPPED FOR MUCH OF THE DAY...WHICH SHOULD DELAY THE FORMATION OF ISOLATED THUNDERSTORMS UNTIL THIS EVENING. THUNDERSTORMS STORMS ARE NOT EXPECTED TO BECOME SEVERE...BUT THEY MAY PRODUCE WIND GUSTS TO AT LEAST 40 MPH...DEADLY CLOUD-TO-GROUND LIGHTNING AND BRIEF HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. BAKER/GARD...WFO BOULDER
The office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 15, 5:24 PM MDT | Severe Thunderstorm Warning | BOU | Weld | 66 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.